Sulfonylureas (e.g. Glipizide) are a class of widely used agents developed to treat Type II Diabetes Mellitus. Sulfonylureas lower blood glucose by acting on the pancreas to stimulate the secretion of insulin, which promotes glucose uptake. Therefore, sulfonyureas require functioning beta cells, where insulin is made, in order to potentiate its effects. Given this mechanism of action, sulfonylureas carry a risk of hypoglycemia.
- Normal insulin secretion depends on the ATP-dependent potassium (K+) channel on beta cells.
- When glucose concentrations in beta cells rise, ATP is generated, which closes the K+ channel, leading to depolarization of the cell.
- As a result, an influx of calcium occurs, which stimulates insulin secretion
- Binding of sulfonylurea to the SUR1 subunit closes the ATP-dependent K channel, thus leading to insulin secretion.
The toxicity of sulfonylureas results directly from its intended mechanism of action: increase endogenous insulin secretion, thereby lowering blood glucose concentration. When given to a previously healthy individual, hypoglycemia results. Children are at increased risk of hypoglycemia compared to adults because they have reduced glycogen reserve, increased rate of glucose consumption, and impaired glycogenolysis and gluconeogenesis.
- A single 2mg sulfonylurea pill can be sufficient to cause hypoglycemia in young children.
- However, it is difficult to predict whether a child will become hypoglycemic. Some contributing factors include age, weight, and timing of the last meal prior to ingestion of pills.
Different sulfonylureas have different durations of biological effect. Longer acting sulfonylureas such as glyburide theoretically carry an increased risk for hypoglycemia. However, a study of 93 patients at a tertiary care center found that glipizide had an increased risk for developing hypoglycemia after accidental ingestion compared to glyburide (Levine, 2011).
Signs of hypoglycemia in children consist of predominantly autonomic, and/or neurologic findings:
Autonomic (BG between 40-70mg/dL):
- Sweating (69% sensitivity)
Neurological (BG between 10-50mg/dL):
- Confusion (83% sensitivity)
- Difficulty speaking
In infants, signs of hypoglycemia are more nonspecific:
- Abnormal behavior
- Based on history (i.e. caregiver witnessed child ingesting sulfonylurea), and evidence of hypoglycemia.
- Obtain rapid fingerstick blood glucose measurement to confirm hypoglycemia (usually ≤50 or 60mg/dL depending on institution) and continue to monitor.
- Obtain acetaminophen and salicylate levels to rule out co-ingestion of other medications, which can mask symptoms of hypoglycemia
Management - Call Poison Control for Guidance!
- Admit for a minimum of 18-24 hours due to risk for delayed hypoglycemia
- Check glucose once an hour or every other hour. If hypoglycemia or symptoms of hypoglycemia develop, follow steps below. Otherwise, discharge after 24 hours of monitoring.
- Provide a 0.5-1g/kg bolus of IV dextrose to correct initial episode of hypoglycemia.
- Pediatric dosing of dextrose:
- Neonates: Give 5 to 10 mL/kg of D10W
- Children: Give 2 to 4 mL/kg of D25W OR
- Give 1 to 2 mL/kg of D50W
- If patient is symptomatic, give octreotide.
- Octreotide functions by inhibiting insulin secretion from the pancreas, which would have otherwise blunted the effect of IV dextrose administration.
- Pediatric dosing of octreotide:
- 1-1.5mcg/kg every 6 hours for 24 hours
- Activated charcoal can be used within 2 hours of ingestion.
- Following stabilization of blood glucose and discontinuation of octreotide, patients should be monitored every 4-6 hours for 24 hours.
The Illinois Poison Control Center 1-800-222-1222 can provide individualized advice for physicians caring for children admitted for sulfonylurea poisoning.
- Chu, Jason MD. “Sulfonylurea agent poisoning.” In: UpToDate, Waltham, MA. (Accessed on September 13, 2015.)
- http://www.uptodate.com/contents/sulfonylurea-agent- poisoning?source=search_result&search=sulfonylurea+poisoning+pedi atric&selectedTitle=5%7E6#H4
- Levine, Michael, et al. "Hypoglycemia after accidental pediatric sulfonylurea ingestions." Pediatric emergency care 27.9 (2011): 846-849.
- McCulloch, David K, MD. “Sulfonylureas and meglitinides in the treatment of diabetes mellitus.” In: UpToDate, Waltham, MA. (Accessed on September 13, 2015.)
- http://www.uptodate.com/contents/sulfonylureas-and- meglitinides-in-the-treatment-of-diabetes- mellitus?source=search_result&search=sulfonylurea&selected Title=1%7E148